Alert archive / Florida / Red Flag Warnings in 2013

Red Flag Warning 18, NWS Tallahassee, FL

March 29, 2013Walton County, Florida

NWS Tallahassee, FL issued this red flag warning at Mar 29, 2013, 1:48 AM CDT for Walton County, Florida. It took effect at Mar 29, 2013, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2013, 1:48 AM CDT (06:48 UTC)
In effect from
Mar 29, 2013, 12:00 PM CDT
Expired
Mar 29, 2013, 6:00 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWUS82 KTAE 290648
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 AM EDT FRI MAR 29 2013

...A RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR WALTON COUNTY DUE TO A COMBINATION OF LONG DURATIONS
OF LOW RELATIVE HUMIDITY AND HIGH ERCS...

FLZ007-008-292300-
/O.UPG.KTAE.FW.A.0012.130329T1700Z-130329T2300Z/
/O.NEW.KTAE.FW.W.0018.130329T1700Z-130329T2300Z/
INLAND WALTON-CENTRAL WALTON-
148 AM CDT FRI MAR 29 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY...MINIMUM VALUES AROUND 25 PERCENT FOR AROUND 4 
  HOURS. 

* ERC...40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

DVD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Mar 28, 7:05 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Mar 28, 7:05 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
805 PM EDT Thu Mar 28 2013

...Patchy frost possible tonight...

.NEAR TERM [Through Tonight]...

Forecast looks on track for tonight. A surface ridge will keep us
clear and calm tonight, allowing for lows to dip into the mid
30s. Patchy frost should develop across a majority of the CWA
during the pre-dawn hours.

&&

.SHORT TERM [Friday Through Saturday Night]...

A quiet pattern is expected for the early weekend. There is some
potential for showers on Saturday afternoon and evening ahead of a
coming system beginning a more active weather period. Highs will be
in the 70s and lows will be in the 40s and 50s. By Sunday, however,
we will begin a shift into a more active pattern.

&&

.LONG TERM [Sunday through Thursday]...

This looks to be an active period with potentially 3 systems coming
through in one week. A shortwave trough embedded in the longwave
trough anchored over the NE US/SE Canada is expected to cause enough
rising air to form a surface low near northern Minnesota with a weak
cold front extending to the southwest on Sunday. The highest chances
of showers and thunderstorms will be Sunday and Sunday night, with
rain chances higher to the west Sunday day and higher to the east
Sunday night. CIPS analog guidance for similar past events based on
the GFS show that this pattern is favorable for hail north of our
area, but hint at the possibility of severe weather near our area.
The GFS shows some decent low level shear which may favor isolated
tornado development, which was suggested in the CIPS guidance, but
the ECMWF shows much less low level shear for this system. GFS is
also showing some downdraft CAPE, which could mean the potential for
damaging winds, but the ECMWF is again comparatively much lower. As
we get closer to Sunday, we should see better model agreement
between the GFS and ECMWF and be able to analyze the severe
potential better.

Behind this front Sunday night, an upper level jet will move through
and deepen the longwave trough that has been anchored over the NE
US/SE Canada through the period so far. This is forecast to develop
a second surface cold front which will push through our forecast
area, giving us showers and thunderstorms Monday night into Tuesday.
This is a little faster than yesterday and it also looks as though
the latest guidance is showing the separation between the two fronts
in terms of moisture and precipitation may not be as clearly
defined. Analog guidance for Monday night shows greater chances for
heavier rainfall, which makes sense given that there is no drop in
moisture supply between the two fronts with the latest runs.

On Wednesday, the longwave trough will be able to make some eastward
progress, briefly giving us upper level ridging. ECMWF and GFS
guidance are showing a potent upper level trough dipping to Texas
Wednesday night which could bring our area more thunderstorms
Thursday followed by another cold snap. The ECMWF brings this system
further south into the Gulf, which would mean smaller rain chances
for our northern zones, but the GFS and HPC guidance keep it closer
to the coastline, which would mean thunderstorms would have greater
areal coverage for us.

&&

.AVIATION [through 00 UTC Saturday]...
Like last night, the only potential forecast problem is whether or
not there will be any smoke at the terminals. At 23 UTC there were
numerous small smoke plumes across the forecast area, but
none of them appeared to be from large fires (which pose a greater
risk of lower visibility). Therefore we are forecasting VFR
visibility and unlimited ceilings. Winds will be light N tonight,
becoming S-SW 5 to 9 KT Friday afternoon.

&&

.MARINE...

High pressure will remain in control through much of the weekend
resulting in light winds and calm seas. Thereafter, winds and seas
will increase with the approach of our next cold front.

&&

.FIRE WEATHER...

Though another dry day with critical RH values is expected on
Friday, ERC values will remain too low in Florida to support a red
flag warning, except possibly in Walton County. Durations will be
too low in GA/AL to support issuance of any red flag warnings. A
moistening trend begins on Saturday which will limit critical RH
values to only the Southeast Florida Big Bend. Further moistening
(and the introduction of rain chances) on Sunday will put an end to
any red flag potential through the early portion of next week.

&&

.HYDROLOGY...

All river points outside the Middle and Lower Suwannee continue to
be in recession today with the Ochlockonee River at Concord likely
dropping below flood stage on Friday morning. It will take a little
longer further downriver at Havana to drop below flood stage, but
this should occur late Saturday.

The Aucilla has just about dropped below flood stage at Lamont and
the Withlacoochee at Valdosta continues on a steady decline.

While no flooding is expected through at least early next week
within the Suwannee Basin, last weekend's rainfall is now finding
its way down the Suwannee River with crests expected along the
Middle Suwannee points through the middle and latter part of next
week. It will be an additional 5 to 7 days before the crests begin
to appear further down into the lower Suwannee. It should be noted
this prediction is with no further significant rainfall.

Next week, the potential is increasing for locally heavy rainfall,
especially after Wednesday across the region. Of course, it is far
too early to speculate what impact this will have on area rivers.
However, while there is some capacity in the various river systems
for additional rainfall, there isn't a lot of room. So, should a
significant or sustained rainfall event materialize, the threat for
river flooding could increase by the latter part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   36  75  44  77  52 /  0   0   0  10  10
Panama City   46  72  52  74  58 /  0   0   0  10  10
Dothan        41  73  50  76  54 /  0   0   0  20  20
Albany        39  72  48  76  51 /  0   0   0  10  20
Valdosta      38  71  43  75  49 /  0   0   0  10  10
Cross City    36  73  42  77  49 /  0   0   0   0  10
Apalachicola  44  70  48  72  58 /  0   0   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...FIRE WEATHER WATCH Friday afternoon for Central Walton-
Inland Walton.

GA...None.

AL...None.

GM...None.

&&

NEAR TERM/MARINE...WALSH/HARRIGAN
AVIATION...FOURNIER
HYDROLOGY/FIRE WEATHER...GODSEY
Hazardous weather outlook, Mar 28, 8:42 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EDT THU MAR 28 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-300145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
942 PM EDT THU MAR 28 2013 /842 PM CDT THU MAR 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
PATCHY FROST WILL BE POSSIBLE TONIGHT. ANY FROST SHOULD
BE GONE BY 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL RETURN TO THE FORECAST FOR SUNDAY THROUGH
WEDNESDAY. WHILE SEVERE WEATHER CANNOT BE ENTIRELY RULED OUT...
IT DOES NOT APPEAR LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WALSH/HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:42 PM CDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty24 hr

Nearby

Red Flag Warnings in Florida, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.